Alert archive / California / Wind Advisories in 2018

Wind Advisory 22, NWS Phoenix, AZ

December 24, 2018Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Dec 24, 2018, 1:13 AM PST for Imperial County, California. It took effect at Dec 24, 2018, 10:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2018, 1:13 AM PST (09:13 UTC)
In effect from
Dec 24, 2018, 10:00 PM PST
Expired
Dec 25, 2018, 1:00 PM PST
In force
15 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WWUS75 KPSR 240913
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
213 AM MST Mon Dec 24 2018

CAZ562-242200-
/O.NEW.KPSR.WI.Y.0022.181225T0600Z-181225T2100Z/
Imperial County Southwest-
113 AM PST Mon Dec 24 2018

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM PST
TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 10 PM this evening to 1 PM PST
Tuesday.

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds picking up by around midnight tonight, peaking
  during early to mid morning hours on Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-242200-
/O.NEW.KPSR.WI.Y.0023.181226T0500Z-181226T1800Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
113 AM PST Mon Dec 24 2018

...WIND ADVISORY IN EFFECT FROM 9 PM TUESDAY TO 10 AM PST
WEDNESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 9 PM Tuesday to 10 AM PST
Wednesday.

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* TIMING...Gusty winds developing later in the evening Tuesday and
  persisting into the mid to late morning hours Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
4 follow-up statements
232 
WWUS75 KPSR 242106
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
206 PM MST Mon Dec 24 2018

CAZ562-251100-
/O.CON.KPSR.WI.Y.0022.181225T0600Z-181225T2100Z/
Imperial County Southwest-
106 PM PST Mon Dec 24 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
1 PM PST TUESDAY...

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds picking up by around midnight tonight, peaking 
  during early to mid morning hours on Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-251100-
/O.CON.KPSR.WI.Y.0023.181226T0500Z-181226T1800Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
106 PM PST Mon Dec 24 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM TUESDAY TO 10 AM PST
WEDNESDAY...

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...Gusty winds developing later in the evening Tuesday 
  and persisting into the mid to late morning hours Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
262 
WWUS75 KPSR 250812
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
112 AM MST Tue Dec 25 2018

CAZ562-252100-
/O.CON.KPSR.WI.Y.0022.000000T0000Z-181225T2100Z/
Imperial County Southwest-
1212 AM PST Tue Dec 25 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...Through the early to mid morning hours today, tapering
  off by shortly after noon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-252100-
/O.CON.KPSR.WI.Y.0023.181226T0500Z-181226T1800Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1212 AM PST Tue Dec 25 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
10 AM PST WEDNESDAY...

* WINDS...North 25 to 35 mph with gusts up to 50 mph.

* TIMING...Gusty winds developing later this evening and 
  persisting into the mid to late morning hours Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
918 
WWUS75 KPSR 251013
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
313 AM MST Tue Dec 25 2018

CAZ566-567-252100-
/O.EXA.KPSR.WI.Y.0022.000000T0000Z-181225T2100Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, 
Alamorio, and Brawley
213 AM PST Tue Dec 25 2018

...WIND ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect until 1 PM PST this afternoon.

* WINDS...West 15 to 30 mph with gusts up to 45 mph.

* TIMING...Through the early to mid morning hours today, 
  tapering off by shortly after noon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-252100-
/O.CON.KPSR.WI.Y.0022.000000T0000Z-181225T2100Z/
Imperial County Southwest-
213 AM PST Tue Dec 25 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WINDS...West 20 to 30 mph with gusts up to at least 50 mph.

* TIMING...Through the early to mid morning hours today, 
  tapering off by shortly after noon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-252215-
/O.CON.KPSR.WI.Y.0023.181226T0500Z-181226T1800Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
213 AM PST Tue Dec 25 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
10 AM PST WEDNESDAY...

* WINDS...North 25 to 35 mph with gusts up to 45 mph.

* TIMING...Gusty winds developing later this evening and 
  persisting into the mid to late morning hours Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
056 
WWUS75 KPSR 252042
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
142 PM MST Tue Dec 25 2018

CAZ562-566-567-252145-
/O.EXP.KPSR.WI.Y.0022.000000T0000Z-181225T2100Z/
Imperial County Southwest-Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, 
Alamorio, and Brawley
1242 PM PST Tue Dec 25 2018

...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

The Wind Advisory for portions of southeastern California will be
allowed to expire. However, breezy conditions are still possible 
through sunset.

$$

CAZ560-261200-
/O.CON.KPSR.WI.Y.0023.181226T0500Z-181226T1800Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1242 PM PST Tue Dec 25 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
10 AM PST WEDNESDAY...

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* TIMING...Gusty winds developing later this evening and 
  persisting into the mid to late morning hours Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ562-261200-
/O.NEW.KPSR.FZ.A.0003.181227T0700Z-181227T1600Z/
Globe/Miami-
Including the cities of Globe and Miami
142 PM MST Tue Dec 25 2018

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

The National Weather Service in Phoenix has issued a Freeze
Watch, which is in effect from late Wednesday night through
Thursday morning.

* TEMPERATURES...As low as 32.

* TIMING...Early Thursday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could destroy or damage crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 24, 1:03 AM PST, 10 minutes earlier.

Area forecast discussion, Dec 24, 1:03 AM PST, 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
203 AM MST Mon Dec 24 2018

.SYNOPSIS...
Above normal temperatures and dry conditions will continue through
Christmas Eve with intermittent periods of high clouds as the
region remains under the influence of high pressure. Temperatures
will begin to decrease on Christmas as a series of low pressure
systems and fronts affect the region through at least the end of
next week. The best chances of precipitation will be on Christmas
into Wednesday morning and Thursday night into Friday. The coldest
temperatures of the season will affect the lower deserts late this
week into the weekend as nighttime temperatures dip into the 30s.

&&

.DISCUSSION...
Fair weather will continue Christmas Eve across the forecast area.
Upper air analysis indicates zonal flow aloft resulting in
negligible changes to our sensible weather. Current IR satellite
depicts some mid to high level clouds filtering over Arizona.

There should be enough clearing tonight to see temperatures
hover in the upper 40's for most lower desert locations this
early morning and warming into the low 70s by the afternoon.

Guidance continues to show a Pacific weather disturbance impacting
our area on Christmas. At this moment, the system is slowly
vacating the PNW and will dig south over the Intermountain West
evolving into a closed low. Significant atmospheric height falls
really take hold through Wednesday as the center of the cold core
navigates through SE Arizona. The cold air aloft combined with
markedly thick periods of clouds begins a period of temps 10 or
even more degrees cooler than what we have been experiencing. A
number of models indicate a second cold core system will move
through the region late next week supporting prolonged coolness.

As for Christmas day, a cold front associated with the first
system will push through the CWA Tuesday reaching the Phoenix area
around Christmas evening. As the front moves through, the tight
pressure gradient will induce some strong, gusty conditions,
particularly across Southeast California with widespread gusts up
to 25 mph. The Mountain Springs area of Imperial County may see
much stronger gusts (up to 40 mph plus), leading to a Wind
Advisory. The strong winds may create contentious driving
conditions due to crosswinds and the potential for blowing dust
and sand. Chances for desert showers, and even an isolated
thunderstorm, will accompany the arrival of the front with the
greatest chance for precipitation will along higher terrain
features across Southeast California and much of the eastern
portion of our warning area, including Greater Phoenix. The total
amount of rainfall is in question as overall moisture seems
limited, but the GEFS plumes is optimistic indicating a mean of
0.10 to 0.20 inches in precipitation for Phoenix. Any snowfall
should be confined to Hilltop and areas north of the Rim.

Most of the showers should clear out by Thursday, however, expect
very chilly temperatures Thursday night/Friday morning with
temperatures threatening the freezing mark for many desert
locations. Since next system pegged to arrive late in the week
will primarily develop over land, expect moisture to be limited
producing only slight chances for precipitation. The ECMWF is a
little more conservative on the precip coverage but both the Euro
and GFS models highlight northern and eastern Arizona as the
places most likely to see precipitation. Given the back-to-back
cold systems, snow levels will drop to  near 3000 feet by Friday
morning and down to 2000 feet by Saturday. As such, we will
likely see our coldest morning yet Saturday with temperatures
dipping into the low to mid 30's for even the warmest locations.
We can expect those nighttime temps near (and below) freezing
to hang around for a few days while the daytime highs struggle to
reach 60 degrees.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL; and
Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation impacts are expected through at least Monday afternoon.
Periods of high clouds will continue to pass overhead, with cigs
remaining AOA 20 kft. Winds will be very light and generally
follow typical diurnal patterns.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Tuesday and Wednesday will provide some tenuous fire weather
concerns as a weather system approaches the region. Strong winds
(gusts 20-40 mph) are likely across Southeast California and the
Colorado River area, including Yuma. The winds weaken towards
Phoenix but may be strong along mountain ridges and the Rim. The
winds will be strongest on Tue-Wed. Otherwise, rain chances will
follow later on Tue-Wed and linger through the week. As usual, the
best chances for rain will be Phoenix and locations further north
and east. A subsequent storm system by the end of the week may
again create breezy conditions by Friday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory from 10 PM this evening to 1 PM PST Tuesday for
     CAZ562.

     Wind Advisory from 9 PM Tuesday to 10 AM PST Wednesday for
     CAZ560.

&&

DISCUSSION...Deemer
AVIATION...Rogers
FIRE WEATHER...Deemer

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 1:13 AM PSTWind AdvisoryPSRSan Bernardino57 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.